Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 73, NWS Lake Charles, LA

May 19, 2016Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 19, 2016, 4:27 PM CDT for Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 4:27 PM CDT (21:27 UTC)
Expired
May 19, 2016, 5:30 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Landry Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS54 KLCH 192127
SVRLCH
LAC097-099-192230-
/O.NEW.KLCH.SV.W.0073.160519T2127Z-160519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
427 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...

* UNTIL 530 PM CDT

* AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CECILIA...OR
  NEAR BREAUX BRIDGE...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BREAUX BRIDGE...ARNAUDVILLE...HENDERSON...CECILIA...ATCHAFALAYA
  NATIONAL WILDLIFE REFUGE AND LAKE PELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3024 9194 3028 9195 3030 9195 3032 9196
      3036 9195 3037 9199 3041 9201 3052 9173
      3051 9173 3051 9175 3050 9175 3050 9170
      3044 9164 3039 9162 3036 9165 3035 9163
      3030 9162
TIME...MOT...LOC 2123Z 251DEG 14KT 3035 9190 

HAIL...1.00IN
WIND...60MPH
 
$$

13
2 follow-up statements
767 
WWUS54 KLCH 192159
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 PM CDT THU MAY 19 2016

LAC097-099-192230-
/O.CON.KLCH.SV.W.0073.000000T0000Z-160519T2230Z/
ST. MARTIN LA-ST. LANDRY LA-
459 PM CDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES...

AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATCHAFALAYA
NATIONAL WILDLIFE REFUGE...OR 8 MILES SOUTH OF KROTZ SPRINGS...MOVING
EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BREAUX BRIDGE...HENDERSON...ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND
LAKE PELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3029 9182 3046 9188 3052 9173 3051 9173
      3051 9175 3050 9175 3050 9170 3044 9164
      3039 9162 3036 9165 3035 9163 3032 9162
TIME...MOT...LOC 2158Z 252DEG 15KT 3041 9177 

HAIL...1.00IN
WIND...60MPH
 
$$

13
467 
WWUS54 KLCH 192230
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 PM CDT THU MAY 19 2016

LAC097-099-192240-
/O.EXP.KLCH.SV.W.0073.000000T0000Z-160519T2230Z/
ST. MARTIN LA-ST. LANDRY LA-
530 PM CDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LAKE CHARLES .

LAT...LON 3029 9182 3046 9188 3052 9173 3051 9173
      3051 9175 3050 9175 3050 9170 3044 9164
      3039 9162 3036 9165 3035 9163 3032 9162
TIME...MOT...LOC 2228Z 251DEG 14KT 3041 9177 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:23 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 19, 12:23 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1223 PM CDT THU MAY 19 2016

.AVIATION...
Storms moving up the Texas coast are beginning to move into
southeast Texas attm. These storms will produce cloud to ground
and cloud to air lightning along with lowering ceilings to lifr
and ifr. Storms will move into sw Louisiana before 1800z. In
addition visibilty will vary dropping below one mile in storms
producing the heavier rains.

&&

.PREV DISCUSSION... /issued 1138 AM CDT THU MAY 19 2016/

UPDATE...
Large complex of storms continues to march east acrs se TX in
association with an impulse aloft. The leading edge of the
activity extending roughly along a Tyler to Katy line, with
stronger storms further sw approaching the cntl TX coast. Expect
showers and tstms will increase acrs our se TX zones this aftn as
this system approaches our CWA, but most of the stronger storms
and heavier showers are expected to stay south of the area along
and south of a frontal boundary that extends east acrs the outer
coastal waters zones.

Adjusted aftn POPs/WX slightly leaning toward recent HRRR
guidance. Better rain chcs are expected to arrive during the
evening and overnight hours as a secondary impulse develops along
the TX coast and lifts ne acrs the area.

Temperatures late this morning range fm near 70 acrs the lakes
region of se TX to the upper 70s acrs Acadiana. Thicker cloud
cover moving in fm the west will help limit aftn heating acrs se
TX with highs expected to remain in the 70s today; meanwhile,
further east, thinner clouds and more insolation should allow
temperatures to reach the middle 80s.

24

PREV DISCUSSION... /issued 520 AM CDT THU MAY 19 2016/

DISCUSSION...
12z taf issuance.

AVIATION...
Mid level deck increasing ~10000ft with intermittent low level
layer ~1500ft yielding intermittent sct/bkn across region in
association with a weak shortwave moving thru the region now.
Radar showing -SHRA over C and SC LA this morning in association
with this feature. Next significant shortwave moving across W TX
now igniting SHRA/TSRA across C TX, which will be responsible for
increasing chances of SHRA/TSRA later this afternoon across SE
TX/SW LA and this evening and overnight across the remainder of
LA. Showing this by placing appropriate tempo groups and wording
for TSRA & IFR vsby/ceilings. Still question on timing of this, so
placed 6 hr PROB30 group this evening into the early morning
hours. After that, will likely have lingering -RA with the
occasional clap of thunder. Again, it all depends on the evolution
and size of the complex of TSRA that eventually develops later
today.

DML

PREV DISCUSSION... /issued 326 AM CDT THU MAY 19 2016/

DISCUSSION...

Short Term...Today through Friday.

Main forecast issues will be POPs and rainfall through Friday.
Fairly quiet weather conditions were noted early this morning
although low clouds were beginning to develop. Water vapor shows
convection increasing overnight into central Texas ahead of upper
shortwave. As this system moves east,increasing showers and
thunderstorms are expected later today. Rich thte air and PWATs
over 2 inches are forecasted into tonight so will have likely POPs
mainly for this evening through early Friday. Will taper POPs over
western areas late Friday, but will still continue with chance
POPs elsewhere as significant thte air remains over area.

Long Term...Friday night through Wednesday.

Upper trough will slowly move east of the area late Friday.  Will
keep a slight chance of storms early Friday night over lower
Acadiana.  At this time...dry weather is forecasted for the weekend.
Short wave energy from next upper trough will begin to affect the
area beginning Monday.  Will bring rain chances back to southeast
Texas on Monday.  Increasing instability is forecasted beginning
Tuesday so will have slightly higher POPs over the area through
midweek.  Overall...temperatures should be at or slightly below
normal.

MARINE...
A very benign wind pattern is in place thanks to a weak
stationary front over coastal counties/parishes.  A low pressure
wave may develop along the front late tonight and provide a
modest increase in onshore flow for a brief period. The front
will shift south with weak high pressure building behind the
boundary. Weak onshore flow is expected early next week as low
pressure develops over eastern Colorado.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  83  66  86 /  70  60  10  10
LCH  70  84  69  87 /  70  60  10  10
LFT  71  85  70  87 /  80  70  20  10
BPT  70  85  70  88 /  70  40  10  10

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, May 19, 4:24 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 AM CDT THU MAY 19 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
424 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA.

THERE IS ALSO SLIGHT RISK OF EXCESSIVE RAINFALL LATER TODAY AND
TONIGHT ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THE
MAIN AREA FOR EXCESSIVE RAIN WILL BE SOUTH OF HIGHWAY 190.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER
TODAY AND TONIGHT. AT THE SURFACE...A STATIONARY FRONT WAS OVER
SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. THESE FEATURES WILL AID
IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS MAINLY
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. THE MAIN
THREAT WILL BE DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

BURSTS OF HEAVY RAIN MAY ALSO OCCUR ESPECIALLY TONIGHT. SOME
FLOODING MAY BE POSSIBLE ESPECIALLY OVER FLOOD PRONE AND POOR
DRAINAGE AREAS.

RESIDENTS ARE URGED TO MONITOR WEATHER CONDITIONS ESPECIALLY
LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER LOWER ACADIANA ON
EARLY FRIDAY. OTHERWISE...WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE LATE FRIDAY WITH DRY WEATHER FORECASTED FOR THE WEEKEND.
LOW CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
EARLY AND MIDDLE PART OF NEXT WEEK. AT THIS TIME...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, May 19, 4:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT THU MAY 19 2016

TXZ215-192245-
JEFFERSON TX-
415 PM CDT THU MAY 19 2016

...SPECIAL WEATHER STATEMENT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF STOWELL TO NEAR HIGH ISLAND.
MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...NOME...SABINE
PASS...CENTRAL GARDENS...HAMSHIRE...BEVIL OAKS...CHINA...LA BELLE...PORT
ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT...FANNETT...WINNIE AND SEA RIM
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9436 2989 9444 3011 9445 3012 9430
      3017 9427 3019 9418 3013 9408 3008 9409
      3007 9403 3003 9403 2998 9386 2993 9386
      2986 9393 2984 9392 2984 9395 2982 9393
      2981 9395 2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 2114Z 262DEG 20KT 2978 9449 2959 9435

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:44 AM CDTRiver Flood WarningLCHCalcasieu7 days
May 19, 3:11 PM CDTCoastal Flood AdvisoryLCHCameron10 hr
May 19, 4:00 PM CDTSpecial Marine WarningLCH2 hr
May 19, 5:57 PM CDTSpecial Marine WarningLCH63 min
May 19, 6:28 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin47 min
May 19, 6:45 PM CDTAreal Flood AdvisoryLCHCalcasieu60 min
May 19, 6:53 PM CDTSpecial Marine WarningLCH37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.